Could it be acute coronary syndrome, drug toxicity, or a pulmonary embolism?
A patient in his mid-70s with chronic obstructive pulmonary disease and laryngeal cancer was brought to the ED for cardiac arrest. The paramedics said he had reported a week of worsening generalized weakness and dyspnea on exertion but no fever, pain, or other symptoms.
The patient was initially alert, but he became unresponsive and pulseless once loaded into the rig. They got pulses back with about a minute of CPR. The initial rhythm was pulseless electrical activity. No shocks or medications were given.
The patient was lethargic, but said he had no palpitations, chest pain, leg swelling or pain, fever, cough, or other symptoms.
His heart rate was about 125 bpm, and his blood pressure was in the 80s. An ECG was done (shown), which the computer read as “atrial fibrillation with RVR at 139 and marked ST depression. Consider subendocardial injury. Acute MI.”
A bedside echocardiogram was done. His COPD limited the quality of the parasternal view, but the subxiphoid view showed a dilated right ventricle. Soon after arrival, he had another PEA arrest.
What is the most likely cause of the ECG findings in this patient? An electrolyte issue, pulmonary embolism, acute coronary syndrome, or drug toxicity?
Find a case discussion on page 24.
Which ECG Changes Indicate Massive PE?
Give patients an initial dose of tPA 50 mg or 10 mg if the patient is just hypotensive
No P waves were seen, and an irregular tachycardia was consistent with atrial fibrillation with RVR. There was ST elevation in the right-sided leads (V1 and aVR) and ST depression in the lateral, anterior, and inferior leads, though the wandering baseline makes them less clear.
This ECG was concerning for global ischemia and massive PE in this clinical setting. The echo showed a dilated RV with a clot in transit from the RV through the pulmonic valve.
I consulted Stephen W. Smith, MD (http://bit.ly/DrSmithsECGBlog), who said many cases of “PEA” are caused by severe hypotension and inability to feel pulses. He said a patient resuscitated with only CPR with or without epinephrine likely had true PEA (which used to be called electromechanical disassociation) if there were a slow rhythm with wide complexes or echo showing no organized cardiac activity.
Dr. Smith said this patient most likely had severe hypotension but not true pulselessness. The ECG was not diagnostic of PE but of severe diffuse subendocardial ischemia. The clinical scenario and bedside ultrasound make the diagnosis, and the ECG was supportive.
He added that it might be more reasonable to start with the PEA tPA dose of 50 mg as a bolus in a patient who recently arrested even if he was awake. “If the patient is in arrest, I would give 100 mg as a bolus,” Dr. Smith said. “Finally, if your site has the capability, interventional radiology for catheter-directed tPA drip is best for this and can be done after tPA.”
An electrolyte issue was not likely for this patient. Electrolyte abnormalities causing PEA typically are associated with bradycardia or a wide QRS. It was possible the patient had ACS, though it rarely causes tachycardia. Drug toxicity was also unlikely, but always consider opioid toxicity in cancer patients. The correct answer in this case was a blood clot. PE can cause tachycardia, atrial fibrillation, ST depression, and aVR ST elevation.
The patient was given empiric tPA for a presumed massive PE. A 10 mg dose was ordered followed by a drip, but before it was given, he became unresponsive, pulseless, and had a presumed anoxic seizure. ROSC was obtained with CPR, and a decision was made to give the PEA dose of tPA 50 mg. He coded twice more, was intubated (which can worsen hypotension from PE), and started on dopamine.
Pulmonology was consulted in the ED, and the patient was admitted to the ICU. A chest CT about two hours after tPA administration showed scattered small to moderate pulmonary emboli and septal deviation consistent with mild right heart strain. The brain CT ordered for the seizure was negative.
Lessons to remember for this case include knowing the ECG changes for massive PE and considering it as a cause of PEA. The initial dose of tPA would be 50 mg, but give 10 mg if the patient is just hypotensive. Both should be followed by a tPA drip. Massive PE is painless about half of the time. About 20 percent of all PEs are painless and almost exclusively large central PEs.
Dr. Pregersonis an emergency physician with Palomar and Tri-City medical centers in San Diego. He is the author of the Emergency Medicine 1-Minute Consult, the 8-in-1 Emergency Department Quick Reference, the A-to-Z Emergency Pharmacopoeia & Antibiotic Guide, and Think Twice: More Lessons from the ER. Follow him on Twitter@EM1MinuteGuru, and visit his websiteshttps://www.erpocketbooks.com/andhttps://em1minuteconsult.com. Read his past columns athttp://bit.ly/BradyCardiaEMN.